Generic name: acetaminophen (oral)
Brand names: Actamin, Anacin AF, Aurophen, Bromo Seltzer, Children's Tylenol, ... show all 14 brands Mapap, M-Pap, Pharbetol, Silapap Childrens, Tactinal, Tempra Quicklets, Tycolene, Tylenol, Vitapap
Dosage forms: oral capsule (325 mg; 500 mg); oral granule, effervescent (650 mg); oral liquid (160 mg/5 mL; 325 mg/10.15 mL; 500 mg/15 mL; 650 mg/20.3 mL); oral powder (500 mg); oral suspension (160 mg/5 mL; 650 mg/20.3 mL); oral tablet (325 mg; 500 mg); oral tablet, chewable (160 mg; 80 mg); oral tablet, disintegrating (160 mg; 325 mg; 80 mg); oral tablet, extended release (650 mg)
Drug class: Miscellaneous analgesics
What is acetaminophen?
Acetaminophen is a pain reliever and a fever reducer.
Acetaminophen is used to treat mild to moderate pain, moderate to severe pain in conjunction with opiates, or to reduce fever. Common conditions treated include headache, muscle aches, arthritis, backache, toothaches, sore throat, colds, flu, and fevers.
Acetaminophen is also available in many over-the-counter combination medications with other drugs, including Actifed, Alka-Seltzer Plus Liquid Gels, Cepacol, Contac, Coridicin, Dayquil, Dimetapp, Dristan, Excedrin, Feverall, Liquiprin, Midol, Nyquil, Panadol, Robitussin Singlet, Sinutab, Sudafed, Theraflu, Triaminic, Vanquish, Vicks, and Zicam.
Acetaminophen is also found in many prescription combination drugs, including Butalbital, Endocet, Fioricet, Hycotab, Hydrocet, Hydrocodone bitartrate, Lortab, Percocet, Phenaphen, Sedapap, Tapanol, Tylenol with codeine, Tylox, Ultracet, Vicodin, and Zydone.
Acetaminophen is typically used orally, but can be given intravenously.
You should not use this medication if you have severe liver disease.
An overdose of acetaminophen can damage your liver or cause death.
Adults and teenagers who weigh at least 110 pounds should not take more than 1000 milligrams (mg) at one time, or more than 4000 mg in 24 hours.
Children younger than 12 years old should not take more than 5 doses in 24 hours, using only the number of milligrams per dose that is recommended for the child's weight and age. Use exactly as directed on the label.
Avoid also using other medicines that contain acetaminophen (sometimes abbreviated as APAP), or you could have a fatal overdose.
Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).
Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.
Before taking this medicine
You should not take acetaminophen if you are allergic to it, or if you take other medications that contain acetaminophen.
Ask a doctor or pharmacist if this medicine is safe to use if you've ever had cirrhosis of the liver, or if you drink alcohol daily.
Ask a doctor before using this medicine if you are pregnant or breastfeeding.
How should I take acetaminophen?
Take acetaminophen exactly as directed on the label, or as prescribed by your doctor. An overdose can damage your liver or cause death.
Acetaminophen comes in many different forms such as capsules, liquid, chewable or disintegrating tablets, and dissolving powders or granules. Read and carefully follow any Instructions for Use provided with your medicine. Ask your doctor or pharmacist if you need help.
Adults and teenagers at least 12 years old: Do not take more than 1000 milligrams (mg) at one time or more than 4000 mg in 24 hours.
Children younger than 12 years old: Do not take more than 5 doses of children's formula acetaminophen in 24 hours.
Do not give extra-strength acetaminophen to a child younger than 12 years old without medical advice.
A child's dose is based on age and weight. Carefully follow the dosing instructions provided with acetaminophen. Ask a doctor before giving this medicine to a child younger than 2 years.
Acetaminophen made for infants comes with its own medicine dropper or oral syringe. Measuring with the wrong device may cause an overdose. Use only the provided dosing device provided to measure an infant's dose.
Liquid acetaminophen made for infants comes with its own medicine dropper or oral syringe. Measuring with the wrong device may cause an overdose. Use only the provided dosing device provided to measure an infant's dose.
Acetaminophen made for infants is available in two different dose concentrations, and each concentration comes with its own medicine dropper or oral syringe. These dosing devices are not equal between the different concentrations. Using the wrong device may cause you to give your child an overdose of acetaminophen. Never mix and match dosing devices between infant formulations of acetaminophen.
You may need to shake the liquid before each use. Follow the directions on the medicine label.
The chewable tablet must be chewed thoroughly before you swallow it.
Make sure your hands are dry when handling the acetaminophen disintegrating tablet. Place the tablet on your tongue. It will begin to dissolve right away. Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing.
To use the acetaminophen effervescent granules, dissolve one packet of the granules in at least 4 ounces of water. Stir this mixture and drink all of it right away. To make sure you get the entire dose, add a little more water to the same glass, swirl gently and drink right away.
The oral powder should be placed directly on the tongue and swallowed.
Stop taking this medicine and call your doctor if:
you still have a sore throat after 2 days of use;
you still have a fever after 3 days of use;
you still have pain after 7 days of use (or 5 days if treating a child);
your symptoms get worse, or if you have any new symptoms.
Taking acetaminophen may cause false results with certain blood glucose monitors. If you have diabetes, ask your doctor about the best way to monitor your blood sugar levels while using this medicine.
Store at room temperature away from heat and moisture.
What happens if I miss a dose?
Since acetaminophen is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
What should I avoid while taking acetaminophen?
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.
Avoid using other medicines that may contain acetaminophen.
Avoid drinking alcohol.
Acetaminophen side effects
Get emergency medical help if you have signs of an allergic reaction to acetaminophen: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal, even if you took acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.
Stop taking acetaminophen and call your doctor at once if you have signs of liver problems:
stomach pain (upper right side);
loss of appetite;
dark urine, clay-colored stools; or
jaundice (yellowing of the skin or eyes).
Less serious acetaminophen side effects may be more likely, and you may have none at all.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
What other drugs will affect acetaminophen?
Where can I get more information?
Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use acetaminophen only for the indication prescribed.
Acetaminophen is only effective at relieving pain and fever, while ibuprofen relieves inflammation in addition to pain and fever. Continue reading
Paracetamol is known as acetaminophen in the U.S. Acetaminophen relieves mild-to-moderate pain, headache and fever. It's available over-the-counter as brand names such as Tylenol, Mapap or Panadol, and also as generics and store-specific brands. There are no differences in the chemical or therapeutics uses of acetaminophen and paracetamol, although recommended doses or available products may differ between countries. Continue reading
Yes, it is safe to take ibuprofen (Advil) and acetaminophen (Tylenol) together if you need to for extra pain relief, such as for a dental extraction. Taking ibuprofen and acetaminophen together works better to relieve pain than taking ibuprofen and acetaminophen separately. This is because they work in different ways with few side effects. Continue reading
- What's the best sore throat medicine to use?
- What medications cause liver enzymes to be elevated?
- Which painkiller should you use?
More about acetaminophen
- Check interactions
- Compare alternatives
- Pricing & coupons
- Reviews (97)
- Drug images
- Latest FDA alerts (16)
- Side effects
- Dosage information
- Patient tips
- During pregnancy
- Drug class: miscellaneous analgesics
- Advanced Reading
- Acetaminophen Oral, Rectal (Advanced Reading)
- Acetaminophen Capsules and Tablets
- Acetaminophen Chewable Tablets
- Acetaminophen Controlled-Release Tablets
Related treatment guides
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
Copyright 1996-2023 Cerner Multum, Inc. Version: 22.02.